Acetaminophen and children: Why dose matters
An acetaminophen overdose is serious — and it can happen easier than you might think. Here's how to protect your child.
By Mayo Clinic Staff
Acetaminophen (Tylenol, others) has long been a standard remedy for fever and pain in children. It's effective and available without a prescription. But, in excess, it can be harmful. Here's what you need to know about acetaminophen overdoses and children.
What might cause an acetaminophen overdose?
An acetaminophen overdose can happen in the blink of an eye. Consider these scenarios:
- You're in a hurry. You might unknowingly give your child too much acetaminophen if you misread the instructions, don't carefully measure the medication, give two doses too close together — or if you don't realize that another caregiver has already given your child a dose.
- You combine medications. If your child has various cold symptoms, your instinct might be to combine acetaminophen with a cold remedy. This can be dangerous, however, because many cold medications already contain acetaminophen. Also, cough and cold medicines should be avoided in children younger than age 6 due to possibly serious side effects.
- You use the wrong formulation. You might cause an overdose if you give your child adult acetaminophen instead of a children's formulation.
- You decide that more is better. If you're not satisfied with the performance of the recommended dose of acetaminophen, you might increase the dose or its frequency and cause an accidental overdose.
- Your child mistakes the medication for candy or juice. Overdoses often occur when a child mistakes acetaminophen for something safe to eat or drink. This can happen when an adult leaves the bottle open or accessible after using medication.
What are the recommended acetaminophen doses?
If you give your child acetaminophen, read the product label carefully to determine the correct dose based on your child's weight. Generally, doses can be repeated every four hours, but shouldn't be given more than five times in 24 hours.
March 29, 2017
See more In-depth
- Heard K, et al. Clinical manifestations and diagnosis of acetaminophen (paracetamol) poisoning in children and adolescents. http://www.uptodate.com/home. Accessed Jan. 25, 2017.
- Shelov SP, et al. Fever. In: Caring for Your Baby and Young Child: Birth to Age 5. 6th ed. New York, N.Y.: Bantam Books; 2014.
- 10 tips to prevent an accidental overdose. U.S. Food and Drug Administration. http://www.fda.gov/downloads/forconsumers/consumerupdates/ucm253692.pdf. Accessed Jan. 25, 2017.
- Acetaminophen poisoning. Merck Manual Professional Version. http://www.merckmanuals.com/professional/sec21/ch326/ch326c.html?qt=acetaminophen&alt=sh. Accessed Feb. 2, 2017.
- Pappas DE. The common cold in children: Management and prevention. http://www.uptodate.com/home. Accessed Feb. 2, 2017.